Georgia, 2020Hail and Damaging Winds in Georgia, August 6, 2020
August 6, 2020 · NWS CHS · 11 events in 1 county or zone
A weak stationary front along with a moderately unstable atmosphere between an upper trough of low pressure inland and a ridge of high pressure offshore led to severe thunderstorms across Southeast Georgia during afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak stationary front along with a moderately unstable atmosphere between an upper trough of low pressure inland and a ridge of high pressure offshore led to severe thunderstorms across Southeast Georgia during afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 6, 2:56 PM EST, 19 minutes earlier.
Area forecast discussion, Aug 6, 2:56 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
356 PM EDT Thu Aug 6 2020
.SYNOPSIS...
A weak stationary front will linger in the vicinity through the
weekend, dissipating by early next week. Thereafter, the region
will remain situated between Atlantic high pressure and an
inland trough of low pressure.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The area will remain under a stationary front and between an upper-
level trough and surface Atlantic high pressure tonight. Through
early afternoon, showers/thunderstorms have generally remained in
the SC Lowcountry along the sea breeze. As we reached peak heating,
radar imagery showed that multiple outflow boundaries have formed
across the area as well as cumulus/towering cumulus. Coverage is
expected to increase across SE GA through this evening as activity
moves in from the southwest. Most of the guidance has any
showers/thunderstorms diminishing this evening after the loss of
daytime heating. Overnight, maintained slight chance POPs as a weak
shortwave trough approaches the area from the west. Low temperatures
are expected to be mid to high 70s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday through Sunday: Aloft, the forecast area will sit on the
eastern periphery of a weak trough, along the border of the Atlantic
ridge. At the surface, a nearly stationary boundary will meander
around Georgia and the Carolinas. Overall, a fairly common looking
summertime pattern, with perhaps a bit more convective coverage
thanks to the presence of the trough and the boundary. At least
scattered coverage of thunderstorms is expected each day, with time
periods where different areas will need locally higher rain chances.
Models also hint at nocturnal thunderstorm activity, primarily for
the coastal waters, but could impact coastal areas each night. It's
hard to call the severe threat particularly significant, but with
boundary interactions we will likely see a couple of strong to
marginally severe storms each day. Storm motion will likely be slow
and precipitable water values will be over 2 inches, especially
Friday. Locally heavy rainfall will be possible. Look for highs in
the low to mid 90s. Lows should range in the low to mid 70s away
from the coast and upper 70s to low 80s at the beaches.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A typical mid-summer pattern will prevail, featuring at least normal
coverage of diurnal thunderstorms and typically hot/humid
conditions. The stationary front will dissipate early week and will
give way to an inland trough of low pressure. Also, the upper trough
over the eastern Conus is progged to weaken/shift west, and the
Atlantic Ridge should build/expand over the region. This could
translate to somewhat diminished coverage of diurnal precipitation,
as compared with the relatively active period through this weekend.
However, given the persistence of PWAT values over 2 inches,
scattered thunderstorms should continue to readily develop along the
sea breeze/outflow boundaries each day.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
KCHS: As the sea breeze pushes inland, convection is
expected to diminish later this afternoon. Have included a TEMPO for
thunderstorms and gusty winds through 20Z.
KSAV: An outflow boundary has formed near the terminal, initializing
convection. Have included a TEMPO for thunderstorms and gusty winds
through 21Z.
After the convection moves out of the area this
afternoon/evening, VFR is expected to prevail.
Showers/thunderstorms could develop again tomorrow, causing
brief restrictions but confidence is too low to include any
mention in this TAF set.
Extended Aviation Outlook: Brief flight restrictions are possible
due to showers/thunderstorms, just about any time but mainly each
afternoon and evening. Otherwise, VFR.
&&
.MARINE...
Marine: Southerly winds will remain 10-15 knots with occasional
higher gusts during coastal convection.
Friday through Tuesday: Atlantic high pressure will drive a
prevailing south to southwest flow through early next week. Winds
will peak each afternoon and evening with the diurnal sea breeze and
with modest nocturnal surging. Speeds should top out around 15 knots
through the period. Seas will average 2-3 feet.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...
SHORT TERM...BSH
LONG TERM...
AVIATION...BSH
MARINE...BSH
Hazardous weather outlook, Aug 6, 2:08 AM EST, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
308 AM EDT Thu Aug 6 2020
AMZ330-350-352-354-370-372-374-GAZ087-088-099>101-114>119-137>141-
SCZ040-042>045-047>052-070900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from South Santee River SC to Edisto Beach SC extending from
20 to 40 NM-
Waters from Edisto Beach SC to Savannah GA extending from 20 to
40 NM-Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
308 AM EDT Thu Aug 6 2020
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 6, 1:16 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Charleston SC
216 PM EDT Thu Aug 6 2020
SCZ042-043-047-048-061845-
Inland Jasper-Hampton-Beaufort-Inland Colleton-
216 PM EDT Thu Aug 6 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT...HAMPTON...
COLLETON AND JASPER COUNTIES...
At 216 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Pocotaligo, or over Yemassee, moving east at
10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Yemassee, Sheldon, McPhersonville and Pocotaligo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3263 8067 3257 8089 3272 8093 3283 8078
TIME...MOT...LOC 1816Z 254DEG 10KT 3266 8085
JRLSpecial weather statement, Aug 6, 2:08 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Charleston SC
308 PM EDT Thu Aug 6 2020
SCZ045-050-052-062000-
Inland Berkeley-Tidal Berkeley-Charleston-
308 PM EDT Thu Aug 6 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...
At 307 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Crowfield Plantation, or near Goose Creek,
moving northeast at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
North Charleston, Summerville, Goose Creek, Hanahan, Naval Weapons
Station Charleston, Ladson, I-26/I-526 Interchange and Daniel Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3298 7972 3286 8006 3291 8009 3293 8008
3297 8013 3298 8014 3298 8011 3300 8013
3299 8014 3302 8016 3302 8015 3304 8016
3321 7988
TIME...MOT...LOC 1907Z 240DEG 11KT 3298 8005
DPBSpecial weather statement, Aug 6, 2:16 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Charleston SC
316 PM EDT Thu Aug 6 2020
SCZ047-048-051-062000-
Inland Jasper-Coastal Jasper-Beaufort-
316 PM EDT Thu Aug 6 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...
At 315 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Sun City, or 7 miles northwest of Bluffton,
moving east at 5 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Jasper, Hardeeville, Calawassie Island, Pritchardville, Lemon Island,
Rose Hill and Sun City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3222 8100 3231 8106 3246 8085 3233 8074
TIME...MOT...LOC 1915Z 244DEG 5KT 3229 8099
DPBEvent by event
9 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Effingham
- When
- August 6, 3:15 PM EST to 3:16 PM EST
- Where
- Effingham County, Clyo
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.480, -81.270
The Effingham 911 Call Center reported a tree down due to thunderstorm outflow along Highway 119 North near Clyo.
Thunderstorm Wind, Effingham
- When
- August 6, 3:23 PM EST to 3:24 PM EST
- Where
- Effingham County, 1.36 mi WNW of Guyton
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.340, -81.400
The Effingham County 911 Call Center reported a tree down due to thunderstorm outflow near the intersection of Central Avenue and Samuel Smalls Avenue.
Hail, Effingham
- When
- August 6, 3:39 PM EST to 3:40 PM EST
- Where
- Effingham County, 4.07 mi ENE of Exley
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.260, -81.160
The public reported penny size hail.
Lightning, Effingham
- When
- August 6, 3:40 PM EST to 3:41 PM EST
- Where
- Effingham County, 3.27 mi NNW of Stillwell
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.420, -81.280
The Effingham 911 Call Center reported a tree down by a lightning strike along Highway 119 North.
Thunderstorm Wind, Effingham
- When
- August 6, 4:00 PM EST to 4:01 PM EST
- Where
- Effingham County, 1.36 mi ESE of Marlow
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.260, -81.360
The Effingham County 911 Call Center reported a tree down due to thunderstorm outflow near the intersection of Courthouse Road and Midland Road.
Thunderstorm Wind, Effingham
- When
- August 6, 4:06 PM EST to 4:07 PM EST
- Where
- Effingham County, 1.38 mi S of Rincon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.280, -81.230
The Effingham County fire rescue and emergency management reported a tree down on Wisenbaker Road.
Thunderstorm Wind, Effingham
- When
- August 6, 4:08 PM EST to 4:09 PM EST
- Where
- Effingham County, 1.38 mi S of Rincon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.280, -81.230
A Effingham County emergency manager reported a tree down on West 15th Street.
Thunderstorm Wind, Effingham
- When
- August 6, 4:08 PM EST to 4:09 PM EST
- Where
- Effingham County, 0.69 mi S of Rincon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.290, -81.230
Emergency management reported a tree down along East 9th Street.
Thunderstorm Wind, Effingham
- When
- August 6, 4:08 PM EST to 4:09 PM EST
- Where
- Effingham County, Rincon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.300, -81.230
Emergency management reported a tree down along East 4th Street.
Thunderstorm Wind, Effingham
- When
- August 6, 4:08 PM EST to 4:09 PM EST
- Where
- Effingham County, 0.58 mi W of Rincon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.300, -81.240
The Effingham County 911 Call Center reported a tree down on Allison Court.
Thunderstorm Wind, Effingham
- When
- August 6, 4:09 PM EST to 4:10 PM EST
- Where
- Effingham County, 1.5 mi SSW of Rincon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.280, -81.240
Emergency management reported a tree down along Wiregrass Trail and Fellwood Drive. Another tree was down along Zittrouer Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, August 6, 2020$342,000 · EF0 · 17 events
- Hail in Nebraska, August 6, 2020$275,000 · 1.75 in hail · 3 events
- Damaging Winds in Georgia, August 6 to 7, 2020$113,000 · 50 kt wind · 10 events
- Damaging Wind in Pennsylvania, August 6, 2020$90,000 · 87 kt wind · 1 event
- Damaging Winds in North Carolina, August 6, 2020$54,000 · 60 kt wind · 7 events
- Flash Flooding and Hail in South Carolina, August 6, 2020$19,000 · 1 in hail · 11 events
- Flash Flood and Damaging Winds in Kentucky, August 6, 2020$24,000 · 65 kt wind · 5 events
- Damaging Winds in Montana, August 6, 20202 injured · 61 kt wind · 5 events
- Flash Flooding and Flooding in Virginia, August 6 to 7, 202020 events
- Damaging Winds in Virginia, August 6, 2020$17,000 · 50 kt wind · 7 events
- Flash Flooding and Damaging Winds in Maryland, August 6, 202050 kt wind · 16 events
- Flash Flood and Hail in Virginia, August 6, 2020$10,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915196, 915197, 915192, 915193, 915210, 915217, 915219, 915222, 915223, 915224, 915225.